Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 9, NWS Grand Forks, ND

May 12, 202511 counties in Minnesota; 12 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at May 12, 2025, 2:55 AM CDT for 11 counties in Minnesota; 12 counties in North Dakota. It took effect at May 12, 2025, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 12, 2025, 2:55 AM CDT (07:55 UTC)
In effect from
May 12, 2025, 10:00 AM CDT
Expired
May 12, 2025, 8:00 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND
All 23 counties

Becker County, MN, Clay County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 28 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
3685 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS73 KFGF 120755
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
255 AM CDT Mon May 12 2025

MNZ001>005-007-008-013>015-022-027-029-NDZ008-016-026>030-038-039-
049-052>054-121600-
/O.NEW.KFGF.WI.Y.0009.250512T1500Z-250513T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
Including the cities of Halstad, Akra, Backoo, Hatton, Fox,
Lancaster, Enderlin, Adams, Casperson, Moorhead, Hillsboro, Grand
Forks, Naytahwaush, Thief River Falls, Red Lake Falls, Twin
Valley, Fairdale, Malung, Mayville, Dakota Junction, Tolna,
Radium, Portland, Cooperstown, Flaming, Park River, Nash,
Breckenridge, Grygla, Englund, Cavalier, Valley City, Ada,
Roseville, Aneta, Gwinner, Oakwood, Wahpeton, East Grand Forks,
Mahnomen, Hadler, Roseau, Erskine, Gatzke, McIntosh, Middle
River, Fosston, Florian, Kelso, Syre, Salol, Lakota, Rutland,
Fertile, Detroit Lakes, Hope, Hayes Lake State Park, Crookston,
Bowesmont, Fargo, McLeod, Lankin, Karlstad, Shoreham, Argyle,
Walhalla, Warren, Pencer, Milnor, Espelie, Finley, Stephen,
Drayton, Newfolden, Waubun, Lisbon, Hallock, Rosewood, Faith,
Grafton, Leroy, Mcville, Forman, and Lawndale
255 AM CDT Mon May 12 2025

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS 
EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Riddle
2 follow-up statements
108 
WWUS73 KFGF 121624
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1124 AM CDT Mon May 12 2025

MNZ001>005-007-008-013>015-022-027-029-NDZ008-016-026>030-038-039-
049-052>054-130030-
/O.CON.KFGF.WI.Y.0009.000000T0000Z-250513T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
Including the cities of Dakota Junction, Fairdale, Valley City,
Pencer, Roseau, Oakwood, Middle River, Enderlin, Florian,
Flaming, Hallock, Fargo, Naytahwaush, Nash, Detroit Lakes,
Englund, Shoreham, Lawndale, Grafton, Fox, Portland, Akra,
Breckenridge, Argyle, Espelie, Grand Forks, Gwinner, Stephen,
Rosewood, Waubun, Grygla, Lankin, Tolna, Lisbon, Thief River
Falls, Wahpeton, Syre, Adams, Leroy, Lancaster, Mahnomen, Hatton,
Milnor, Rutland, Park River, Roseville, Halstad, Lakota, Red Lake
Falls, Salol, Malung, Drayton, Bowesmont, Ada, Kelso, Radium,
Crookston, Twin Valley, Newfolden, Hope, Aneta, Cavalier, Warren,
Casperson, Walhalla, Fertile, East Grand Forks, Cooperstown,
Moorhead, Fosston, Finley, Gatzke, Erskine, Forman, McLeod,
Faith, Mcville, Hadler, Karlstad, Hillsboro, Backoo, Mayville,
McIntosh, and Hayes Lake State Park
1124 AM CDT Mon May 12 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds will also pick up top soil off of bare 
  fields, and will cause areas of blowing dust in some spots. Be 
  prepared for rapidly changing visibility down to half a mile at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JR
347 
WWUS73 KFGF 130055
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
755 PM CDT Mon May 12 2025

MNZ001>005-007-008-013>015-022-027-029-NDZ008-016-026>030-038-039-
049-052>054-130200-
/O.EXP.KFGF.WI.Y.0009.000000T0000Z-250513T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
Including the cities of Florian, Mayville, Park River,
Cooperstown, Hope, Hillsboro, Tolna, Finley, Crookston, Argyle,
Akra, Portland, Englund, Grand Forks, East Grand Forks, Thief
River Falls, Halstad, Adams, Ada, Flaming, Fargo, Bowesmont,
Waubun, Lakota, Faith, Hayes Lake State Park, Stephen, Gatzke,
Lankin, Middle River, Roseville, Karlstad, McLeod, Shoreham, Red
Lake Falls, Hadler, Fosston, Espelie, Enderlin, Lancaster,
Rosewood, Erskine, Milnor, Breckenridge, Fox, Malung, Newfolden,
McIntosh, Drayton, Salol, Fairdale, Hatton, Kelso, Grygla, Leroy,
Cavalier, Gwinner, Moorhead, Forman, Wahpeton, Walhalla,
Naytahwaush, Syre, Lawndale, Nash, Roseau, Valley City, Detroit
Lakes, Twin Valley, Warren, Hallock, Grafton, Pencer, Mcville,
Dakota Junction, Casperson, Rutland, Backoo, Oakwood, Mahnomen,
Fertile, Lisbon, Radium, and Aneta
755 PM CDT Mon May 12 2025

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds are decreasing across the advisory area. Therefore the 
advisory will be allowed to expire on time at 8 pm.

$$

Rafferty

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 11, 11:30 PM CDT, 3 hours 25 minutes earlier. Its key messages:

  • A Red Flag Warning is in effect for critical fire weather in eastern North Dakota and northwest Minnesota this afternoon through Monday evening
  • Near critical to critical fire weather conditions continue for Tuesday.
  • Widespread rain Wednesday though Friday with a low (<5%) chance for severe weather.
Area forecast discussion, May 11, 11:30 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1130 PM CDT Sun May 11 2025

.KEY MESSAGES...

- A Red Flag Warning is in effect for critical fire weather in
  eastern North Dakota and northwest Minnesota this afternoon
  through Monday evening

- Near critical to critical fire weather conditions continue for
  Tuesday.

- Widespread rain Wednesday though Friday with a low (<5%)
  chance for severe weather.

&&

.UPDATE...
Issued at 1014 PM CDT Sun May 11 2025

The Red Flag Warning has expired over the Devils Lake Basin, but
continues through the night into Monday across the rest of
eastern ND and northwest MN.

RH values over the Devils Lake Basin are in the 30 to 48 percent
range and should continue to improve overnight, with the
stronger gusts have ended as low levels have decoupled, so the
warning was allowed to expire. RH and wind trends still support
the Red Flag Warning continuing elsewhere in our CWA tonight
into Monday evening and that is on track. Based on current
model trends winds may be high enough to consider a new Red Flag
Warning for the Devils Lake Basin Monday afternoon/evening as RH
drops over those locations after a more definitive period of
improvement tonight/Monday morning.

UPDATE
Issued at 908 PM CDT Sun May 11 2025

The wind advisory was expired as scheduled with the strongest
wind gusts ending. Winds remain breezy and RH values continue
in to be very low (18 to 22) across much of eastern ND and
northwest MN. There is improvement in the Devils Lake Basin
where the Red Flag Warning is scheduled to expire at 10 pm (on
track). Other locations will struggle to recover and even when
they improve above 25% they are likely to remain below 40% which
is a problem for recovery. The timing of the current Red Flag
Warnings are on track, so no changes were made.

UPDATE
Issued at 640 PM CDT Sun May 11 2025

The greatest impacts from blowing dust though some minor
visibility reductions may still be ongoing until sunset. There
are still occasional gusts to 45 mph, so the wind advisory
continues. Our highs ended up near the 75th/90th percentile of
guidance with daily records broken at our main climate sites.
Very low RH values continue (10-15%) and critical fire weather
conditions will continue through the evening hours.

Very deep dry mixed layer is limiting instability locally over
much of our CWA, though there is enough elevated instability to
potentially support high based showers/storms holding together
as a weak wave moves to our northwest. Isolated dry
thunderstorms may move over the Devils Lake Basin through the
evening hours, with localized gusts and dry lightning the main
threats. Adjustments to near term trends the main focus of this
update.

&&

.DISCUSSION...
Issued at 241 PM CDT Sun May 11 2025

...Synopsis...

As a cutoff low central over Louisiana progresses east as it weakens
under the influence of central CONUS ridging to the north/west our
dominant upper riding across the northern plains will transition to
SW flow aloft. PNW troughing then migrates into the northern Rockies
with southerly moisture return building into the upper great lakes
states though westward is uncertain and may keep the critical fire
conditions in place further into the mid week that originally
expected. With the development of a surface low in the Dakotas by
mid day Wednesday rain is then forecast to overspread the region
Wednesday night through Friday with intermittent breaks/waves of
precipitation.

- Tuesday/Wednesday Thunderstorm Threat

In association with the incoming mid week system an EML atop sfc
frontal features will provide the ingredients for a low end severe
threat in the form of wind and hail. MLCAPE ~1000 J/kg and eff-shore
of 15-20kts atop what is likely to be deeply mixed boundary layer
(sfc to 850mb+). Overall with no SPC outlook thus far and the
parameter space would think it may be limited to a few marginally
severe storms. As for the general rain potential there is strong
signal for a widespread 0.25 to 0.50 (80% and 50% chance
respectively). With the inclusion of likley thunderstorms totals
exceeding 1.00 are entirely reasonable especially in more central
areas of North Dakota.

SEE FIRE WEATHER SECTION BELOW FOR FIRE DISCUSSION

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1130 PM CDT Sun May 11 2025

VFR conditions should prevail through the TAF period across
eastern ND and northwest MN, with the main uncertainty related
to blowing dust and haze, with better chances during the daytime
periods of higher gusts (though impacts at TAF sites still carry
a low predictability horizon). Source regions will vary and we
will monitor/amend based on trends. A strong low level jet
early in the TAF period will result in low level wind shear
around 50kt from the south. Winds remain elevated above 12kt
for the majority of the region through the TAF period, with the
strongest winds in eastern ND and far northwest MN (including
KTVF) during the afternoon period of Monday.

&&

.FIRE WEATHER...
Issued at 320 AM CDT Sun May 11 2025

- Today/Tonight

RH currently is sitting widely below 15% in the Red
River Valley this afternoon as predicted and previously messaged.
Winds similarly while maybe a tad lower than expected are currently
20-25mph for most with a few upper 20s in southeast North Dakota.
Gusts have frequently been in the 30-40 range with a few over 40mph
leading to patchy blowing dust out there as evidenced by area
webcams presenting yet another hazard with the dry and windy
conditions. As the mixed layer continues to mix this afternoon RH
wont drop all that much more but could see another 2-3 points drop
before recover into the 30-40 percent range overnight. With winds
not dropping overnight it has been coordinated to maintain the Red
Flag Warning through the overnight despite the RH recovery as fuels
will remain dry and very susceptible to fire. RFW in effect through
15z Monday for this evening and poor overnight RH recovery.

- Monday

RH will begin the diurnal drop around 15/16z on Monday with a daily
min RH in the 15-20 percent range and winds of 20 to 25 mph and
gusts up to 40 mph more than capable of meeting critical fire
weather criteria through the evening. RFW in effect for 15z to
02z as RH falls below 20% and winds exceed 20mph with gusts
frequently over 30 mph.

- Tuesday

As the upper ridging begins to shift east the thermal ridging
becomes more diffuse allowing the PGF to relax reducing winds
slightly and seeing RH only bottom out in the lower 20s. Overall
considering critical fire weather conditions to still be on the
table but in a reduce spatial and temporal scale for Tuesday.
surrounding near critical messaging will also be needed across the
region. One thing to keep a close eye tuesday evening/night will be
an inverted trough that will 1) be the focus for some thunderstorm
activity in North Dakota but also 2) a wind shift as winds back from
the south to northeast/north in north central North Dakota.

Finally on Wednesday more widespread precipitation is expected to
overspread the region suppressing the fire threat for the near
term thereafter.

&&

.CLIMATE...
Issued at 243 PM CDT Sat May 10 2025

Record High Temperatures:

May 12 (Monday):
NWS FGF/UND: 95/1900
KGFK: 91/1977
KFAR: 96/1900
KPKD: 89/1906
KBDE: 85/1991

May 13 (Tuesday):
NWS FGF/UND: 92/1932
KGFK: 93/1977
KFAR: 95/1894
KPKD: 91/1900
KBDE: 88/1932

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Red Flag Warning until 9 PM CDT Monday for NDZ008-016-024-
     026>030-038-039-049-052>054.
MN...Red Flag Warning until 9 PM CDT Monday for MNZ001>009-013>017-
     022>024-027>032-040.

&&

UPDATE...DJR
DISCUSSION...TT
AVIATION...DJR
FIRE WEATHER...TT
CLIMATE...TT
Hazardous weather outlook, May 11, 10:21 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1021 PM CDT Sun May 11 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-024-026>030-038-
039-049-052>054-130330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
1021 PM CDT Sun May 11 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

A Red Flag Warning is in effect through the overnight hours for
critical fire weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Red Flag Warning is in effect on Monday for critical fire
weather. Critical to near critical fire weather will continue into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

NDZ006-007-014-015-130330-
Towner-Cavalier-Benson-Ramsey-
1021 PM CDT Sun May 11 2025

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Isolated thunderstorms may move through parts of the Devils Lake
Basin tonight. Brief gusty winds to 50 mph and lightning would be
the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical to critical fire weather conditions will continue
for Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:46 PM CDTFire Weather WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more12 hr

Nearby

Wind Advisories in North Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.